Kansas, 2003

Hail and Damaging Winds in Kansas, September 22, 2003

September 22, 2003 · NWS ICT · 24 events in 10 counties and zones

20 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 21, 8:50 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 21, 8:50 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT SUN SEP 21 2003

TNGT:
AREA OF SHRA/TS IS MOVG SE ACRS CNTRL NEBRASKA IN ADVANCE OF MID-UPR
S/WV DIGGING OVER NRN PLNS. FINE-TUNED POPS ALL AREAS, SLGTLY INCRG
TO 30% ACRS CNTRL KS W/ 20% ASSIGNED TO MOST OF SC KS. RE-ARRANGED
SKY COVER TO ACCOUNT FOR XPCTD POSITIONING OF PREV-MENTIONED S/WV.
ES

--------------------------------------------------------------------

SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING ACROSS SOUTHEAST KANSAS,
AHEAD OF A SHORTWAVE TROUGH EXTENDING NORTH-SOUTH ACROSS THE PLAINS.
STORMS ARE TRAINING SOUTHWEST TO NORTHEAST DUE TO NEARLY
UNIDIRECTIONAL SOUTHWEST FLOW IN THE 850-300MB LAYER, SO HEAVY RAIN
WILL DEFINITELY BE A POSSIBILITY BEFORE THE TROUGH EXITS THE AREA
THIS EVENING. LIGHT PRECIPITATION ACROSS SOUTH CENTRAL KANSAS IS
ASSOCIATED WITH THE 850MB DEFORMATION ZONE NORTHWEST OF A WEAK
LOW-LEVEL CIRCULATION EVIDENT VIA SATELLITE/PROFILERS. TROUGH SHOULD
EXIT TO THE EAST THIS EVENING, WITH PRECIPITATION ENDING BEFORE
MIDNIGHT OVER ALL OF THE CWA. LATER TONIGHT...LIGHT WINDS, PARTLY
CLOUDY-CLEAR SKIES AND MOIST LOW-LEVELS MAY PROMOTE PATCHY FOG
FORMATION SOUTHEAST OF A KINGMAN TO NEWTON LINE.

ADDITIONALLY, DECIDED TO ADD A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS AFTER MIDNIGHT NORTHWEST OF A WICHITA TO COTTONWOOD
FALLS LINE, AND SOUTHEAST OF THAT LINE AFTER FROM 12-16Z. DYNAMIC
LIFT ASSOCIATED WITH A VORT LOBE CURRENTLY OVER MONTANA IS FIRING
SOME THUNDERSTORMS OVER THE NORTHERN HIGH PLAINS LATE THIS
AFTERNOON. 18Z MESOETA DEPICTS THE SOUTHERN FRINGE OF THIS FEATURE
TO GRAZE KANSAS OVERNIGHT-EARLY MONDAY. THIS IN ADDITION TO A
SECONDARY 850MB TROUGH PASSAGE AND SOME ISENTROPIC LIFT AND ELEVATED
INSTABILITY PROMPTED ME TO INSERT 20 POPS IN FORECAST FOR
TONIGHT/EARLY MONDAY.

CURRENT RUC AND ETA HINT AT RETURNING SOME MOISTURE NORTHWARD ON
MONDAY AS THE FRONT WASHES OUT OVER OKLAHOMA. NOT QUITE ENOUGH TO
INTRODUCE POPS, SO ONLY CONSEQUENCE WILL LIKELY BE A SLIGHT INCREASE
IN CLOUD COVER, BUT SHOULD STILL BE PARTLY CLOUDY ON MONDAY. BEST
COOL PUNCH FROM CURRENT SYSTEM CLIPS NORTHEAST KANSAS, SO HIGHS IN
THE UPPER 70S TO LOWER 80S SEEM REASONABLE, WARMEST OVER CENTRAL
KANSAS CLOSEST TO RETURN FLOW.

ISENTROPIC LIFT GETS GOING SOMEWHAT ON MONDAY NIGHT ON THE BACK SIDE
OF LOW-LEVEL HIGH PRESSURE. HOWEVER, ELEVATED INSTABILITY DOES NOT
LOOK VERY IMPRESSIVE, SO WILL KEEP MONDAY NIGHT DRY.

LEE TROUGHING GETS GOING OVER THE EASTERN SLOPES OF THE ROCKIES BY
TUESDAY, IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH OVER THE
NORTHERN ROCKIES. 1000-850MB THERMAL TROUGH AND SOUTHWEST FLOW WILL
HELP WARM TEMPS INTO THE LOW-MID 80S FOR TUESDAY.

FRONT ASSOCIATED WITH AFOREMENTIONED SHORTWAVE IS PROGGED TO MOVE
THROUGH THE CWA ON WEDNESDAY. TEMPS SHOULD WARM INTO THE 80S ACROSS
SOUTHEAST KANSAS AHEAD OF THE FRONT, WITH TEMPS FALLING INTO THE MID
70S BEHIND THE FRONT ACROSS CENTRAL KANSAS. THINK THAT THIS FRONT
WILL BE MOISTURE STARVED DUE TO LOW PRESSURE PROGGED TO BE SITUATED
OVER THE NORTHWESTERN GULF OF MEXICO. CONSEQUENTLY, LEFT FRONTAL
PASSAGE DRY ON WEDNESDAY. HOWEVER, IF IT APPEARS THAT MOISTURE WILL
BE MORE ABUNDANT WITH FRONTAL PASSAGE, WILL HAVE TO INSERT POPS FOR
WEDNESDAY. THURSDAYS TEMPS WILL COOL INTO THE 70S IN WAKE OF THE
FRONTAL PASSAGE.

CONFIDENCE IN THE FORECAST REMAINS LOW FRIDAY THROUGH SUNDAY, AS
MODELS CONTINUE TO BE ALL OVER THE PLACE. THE CONSENSUS IS NORTHWEST
FLOW ALOFT, WITH TROUGH OVER THE EAST AND RIDGE OVER THE WEST. NEW
GFS AND ECMWF STARTING TO COME IN ALIGNMENT IN DIGGING THE TROUGH A
BIT CLOSER TO KANSAS. THIS WOULD RESULT IN A COOLER WEEKEND THAN
CURRENTLY ADVERTISED (60S AS OPPOSED TO 70S), AS CANADIAN HIGH
PRESSURE DROPS SOUTH ACROSS THE HIGH PLAINS. IN CONTRAST, THE OLD
GFS PROGRESSED THE TROUGH FARTHER EAST, BUILDING A RIDGE OVER THE
NORTHERN ROCKIES BY WEEKEND. THIS WOULD RESULT IN WARMER
TEMPERATURES. LEFT THE WEEKEND FORECAST VIRTUALLY UNCHANGED DUE TO
THE UNCERTAINTY.

FCSTID = KLEINSASSER / 21

ICT   56  77  53  83 /  10  10  10  10
HUT   55  76  52  83 /  20  20  10  10
EWK   55  76  52  83 /  10  10  10  10
EQA   55  76  52  83 /  10  10  10  10
WLD   57  78  54  83 /  10  10  10  10
RSL   53  74  51  83 /  20  20  10  10
GBD   54  75  52  83 /  20  20  10  10
SLN   54  75  50  83 /  20  20  10  10
MPR   55  76  52  83 /  10  10  10  10
CFV   57  79  53  82 /  30  10  10  10
CNU   56  77  51  82 /  20  10  10  10
K88   55  76  51  82 /  20  10  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Sep 21, 3:35 PM CST, 8 hours 35 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN SEP 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY
THIS EVENING ACROSS SOUTHEAST KANSAS, BUT NONE ARE EXPECTED TO BE
SEVERE. ADDITIONALLY, A FEW THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT
ACROSS CENTRAL KANSAS, AHEAD OF AN APPROACHING AREA OF LOW PRESSURE.
ANY THUNDERSTORMS THAT DO DEVELOP WILL NOT BE SEVERE DUE TO THE LACK
OF INSTABILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED MORNING THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH CENTRAL
AND POSSIBLY SOUTHEAST KANSAS. HOWEVER, ANY STORMS THAT DO DEVELOP
WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER

The radar

The Wichita radar (KICT), 31 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Russell

When
September 22, 12:10 AM CST
Where
Russell County, 2 mi S of Russell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.667

Hail, Ellsworth

When
September 22, 12:42 AM CST
Where
Ellsworth County, 1 mi SW of Holyrood
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -97.667

Hail, Rice

When
September 22, 1:10 AM CST
Where
Rice County, 1 mi N of Lyons
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.133

Thunderstorm Wind, McPherson

When
September 22, 1:40 AM CST
Where
McPherson County, Inman
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.717, -97.133

Thunderstorm Wind, Harvey

When
September 22, 2:09 AM CST
Where
Harvey County, 1 mi E of Newton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -97.267

Hail, Reno

When
September 22, 3:24 AM CST
Where
Reno County, 6 mi E of Hutchinson
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -97.133

Hail, Reno

When
September 22, 3:57 AM CST
Where
Reno County, 5 mi W of Hutchinson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -98.250

Hail, Harvey

When
September 22, 3:58 AM CST
Where
Harvey County, 2 mi N of Halstead
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -97.017

Thunderstorm Wind, Marion

When
September 22, 4:05 AM CST
Where
Marion County, Goessel
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.717, -97.133

KSN Weatherlab.

Hail, Reno

When
September 22, 4:13 AM CST
Where
Reno County, 1 mi N of Hutchinson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.283

Hail, Sedgwick

When
September 22, 4:16 AM CST
Where
Sedgwick County, 2 mi NE of Wichita
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.233, -97.767

Radio station KFDI.

Hail, Sedgwick

When
September 22, 4:17 AM CST
Where
Sedgwick County, Park City
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.250, -97.350

Radio station KFDI.

Hail, Sedgwick

When
September 22, 4:19 AM CST
Where
Sedgwick County, 2 mi NE of Wichita
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.850, -98.850

Hail, Sedgwick

When
September 22, 4:22 AM CST
Where
Sedgwick County, Kechi
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.567, -98.417

Hail, Butler

When
September 22, 4:30 AM CST
Where
Butler County, Andover
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -98.200

Hail, Butler

When
September 22, 4:30 AM CST
Where
Butler County, Andover
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.050, -97.333

Hail, Sedgwick

When
September 22, 4:33 AM CST
Where
Sedgwick County, Mt Hope
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.800

Thunderstorm Wind, Sedgwick

When
September 22, 4:33 AM CST
Where
Sedgwick County, Mt Hope
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.067, -98.017

Hail, Butler

When
September 22, 4:36 AM CST
Where
Butler County, Andover
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -97.517

Hail, Sedgwick

When
September 22, 4:37 AM CST
Where
Sedgwick County, Derby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -97.917

Hail, Butler

When
September 22, 4:40 AM CST
Where
Butler County, 2 mi N of Rose Hill
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -97.300

Hail, Kingman

When
September 22, 4:45 AM CST
Where
Kingman County, 4 mi E of Penalosa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -97.317

Hail, Butler

When
September 22, 4:55 AM CST
Where
Butler County, Douglass
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -97.300

Hail, Sedgwick

When
September 22, 5:00 AM CST
Where
Sedgwick County, 3 mi E of Wichita
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -97.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374477, 5374478, 5374479, 5337575, 5374480, 5374481, 5374482, 5374483, 5337576, 5374484, 5374485, 5374486, 5337452, 5337453, 5337454, 5337455, 5337456, 5337568, 5337569, 5337570, 5337571, 5337572, 5337573, 5337574.